Community Magazine

Acetaminophen Overdose Damages the Liver

By Thegenaboveme @TheGenAboveMe

Acetaminophen Overdose Damages the Liver

Photo by jlib

This week, the FDA's deadline came due for drug makers to cap doses for acetaminophen at 350 milligrams (mg).  

The FDA also asked doctors to quit prescribing doses above 350 mg with a daily maximum of 4,000 mg (adult dose, not child). 

An overdose of acetaminophen can cause damage to the liver--requiring a transplant or even more tragically resulting in death. 

According to Medline Plus

"Acetaminophen overdose is one of the most common poisonings worldwide. People often think that this medicine is very safe. However, it may be deadly if taken in large doses." 

Liver damage doesn't typically happen with over-the-counter (OTC) forms such as Tylenol, but the potential for liver damage is listed in the product warnings if people take too much of the product, if they combine it with other medicines that contain acetaminophen (such as sleep aids, cough relievers, prescription pain killers), or if taken in combination with alcohol. 

The more probable scenario occurs when a person is taking a combination prescription pain killer that contains acetaminophen and then increases the dose without authorization or adds an OTC form of acetaminophen on top of that and unknowingly overdoses. 

WebMD has a clear and focused summary of the FDA guidelines, which not only contains guidelines about dosing limits, possible liver damage but it contains a list of other side effects (rash, itching, swelling and/or breathing problems). These guidelines also caution against consuming alcohol in conjunction with taking acetaminophen. 


If you are worried about taking too much acetaminophen, read all labels with care. As an extra precaution, ask your doctor or your pharmacist to help you determine how much acetaminophen is in all medications that you are taking--prescription and OTC. And talk to them about side effects. 

Note: This article only serves to raise awareness of an important issue (appropriate acetaminophen dosing); it does not to dictate or even suggest medical care. 


Related: 

Polypharmacy
Does an Aspirin a Day Keep the Cardiologist Away?


You Might Also Like :

Back to Featured Articles on Logo Paperblog

These articles might interest you :